Wisconsin, 2014Cold in Wisconsin, January 22, 2014
January 22, 2014 · NWS MKX · 1 event in 1 county or zone
Two cars of a 100-car grain train derailed in downtown Janesville. A railroad switch malfunctioned due to the cold temperatures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two cars of a 100-car grain train derailed in downtown Janesville. A railroad switch malfunctioned due to the cold temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 22, 4:29 AM CST, 31 minutes earlier.
Area forecast discussion, Jan 22, 4:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
429 AM CST WED JAN 22 2014
.SHORT TERM...
TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.
THE LIGHT SNOW IS STRUGGLING IN THE DRY AIRMASS AND IS THUS DELAYED.
THE VORTICITY MAXIMUM OVER SW WI AND LOW TO MID LEVEL WARM ADVECTION
WILL PASS THROUGH THIS MORNING WITH THE MUCH STRONGER SHORTWAVE
TROUGH OVER NRN MN TO PIVOT SEWD TO LAKE MI BY 00Z. STILL EXPECT AT
LEAST A NARROW BAND OF LIGHT SNOW TO MOVE THROUGH THIS MORNING BUT
SHOULD BE LONGER LIVED TOWARD CENTRAL WI. THE COMBINATION OF THE
AFTERNOON UPPER TROUGH...STEEPENING LAPSE RATES...AND SFC
CONVERGENCE ALONG THE COLD FRONT WILL THEN CONTINUE THE THREAT OF
SCT SNOW SHOWERS IN THE AFTERNOON. ERN WI WILL THEN REMAIN OF THE
WEST SIDE OF THE POLAR VORTEX WITH CHANCES OF LIGHT SNOW CONTINUING
OVER EAST CENTRAL AND FAR ERN WI. SNOW ACCUM FORECAST UP TO 1 INCH
TOWARD CENTRAL WI WITH 1/2 INCH ELSEWHERE.
THE ARCTIC FRONT WILL ARRIVE THIS AFTERNOON WITH INCREASING BRISK
NWLY WINDS INTO THE NIGHT AS THE PRESSURE GRADIENT TIGHTENS BETWEEN
LOW PRESSURE AND ITS DIABATIC HEATING TROUGH OVER THE GREAT LAKES
AND NEARLY A 1050 MB HIGH OVER THE NRN PLAINS. A MODEL CONSENSUS
BRINGS TEMPS DOWN TO NEAR ZERO BY LAKE MI TO 10 BELOW OVER THE FAR
WRN CWA. THE COLDEST WIND CHILLS WILL RANGE FROM 20 BELOW TO 34
BELOW ZERO WITH WIND CHILL ADVISORIES BEGINNING OVER SRN WI DURING
THE EVENING AND LASTING THROUGH THU AM.
THURSDAY THROUGH THURSDAY NIGHT...FORECAST CONFIDENCE HIGH.
A HIGH PRESSURE RIDGE WILL DRIFT ACROSS SOUTHERN WI ON THU SO WINDS
WILL BE DIMINISHING TO 10 TO 15 MPH. CLOUDS AND POSSIBLY
LIGHT SNOW OR FLURRIES WILL HANG AROUND AT LEAST THE LAKESHORE
THROUGH MUCH OF THE DAY AS THE UPPER TROUGH WILL TAKE A WHILE TO
SHIFT EASTWARD OUT OF THE AREA. DESPITE GRADUALLY CLEARING SKIES...
TEMPS WILL ONLY RISE INTO THE SINGLE DIGITS. WIND CHILLS IN
SOUTH CENTRAL WI ARE EXPECTED TO RISE ABOVE 20 BELOW FOR A FEW HOURS
DURING THE AFTERNOON...THEN DROP BACK DOWN. WIND CHILLS WILL BE
SLIGHTLY WARMER IN SOUTHEAST WI.
TEMPERATURES WILL DROP QUICKLY THU EVENING WITH THE SURFACE RIDGE
AND CLEAR SKIES OVERHEAD. WENT WITH CONSENSUS OF MODELS FOR MIN
TEMPS AROUND -10 INLAND. A WIND CHILL ADVISORY WILL LIKELY BE NEEDED
ONCE AGAIN THU NIGHT FOR WIND CHILLS OF 20 TO 30 BELOW.
FRIDAY THROUGH SATURDAY...FORECAST CONFIDENCE HIGH.
GUSTY SOUTHWEST WINDS AHEAD OF THE NEXT SHORTWAVE TROUGH WILL PUMP
MILDER AIR INTO SOUTHERN WI ON FRIDAY. WINDS WILL BE HIGHEST DURING
AFTERNOON HOURS FRIDAY WITH PEAK DAYTIME MIXING. SUSTAINED WINDS
EXPECTED AROUND 25 MPH WITH GUSTS TO 40 MPH...JUST SHY OF WIND
ADVISORY CRITERIA. STRONG LOW LEVEL WARM AIR ADVECTION WILL PUSH
TEMPS INTO THE 20S BY LATE FRIDAY AFTERNOON.
SOME OF THE MODELS ARE SUGGESTING LIGHT SNOW OVER SOUTHERN WI WITH
A WEAK UPPER LEVEL SHORTWAVE AND THE WAA AND OMEGA...BUT SOUNDINGS
ARE SHOWING A LOT OF DRY AIR IN THE LOW LEVELS THAT WILL NEED TO BE
OVERCOME BEFORE IT CAN SNOW.
THE BETTER CHANCE FOR SNOW WILL COME LATE FRIDAY AFTERNOON AND
ESPECIALLY FRIDAY EVENING WITH A STRONGER MID LEVEL SHORTWAVE AND
THE SURFACE LOW PRESSURE TROUGH. UP TO AN INCH WILL BE POSSIBLE...
AND SNOW RATIOS WILL BE LOWER. WINDS WILL BE WESTERLY DURING THE
SNOW.
ANOTHER ROUND OF ARCTIC AIR WILL PLUMMET DOWN INTO SOUTHERN WI ON
SATURDAY. MAX TEMPS WILL BE REACHED RIGHT AWAY IN THE MORNING
AND DROP THROUGH THE DAY. GUSTY NORTHWEST WINDS ARE EXPECTED THROUGH
THE DAY WITH STEEP LOW LEVEL LAPSE RATES UNDER CYCLONIC FLOW. IT
LOOKS LIKE ANOTHER WIND CHILL ADVISORY WILL BE NEEDED SATURDAY NIGHT
INTO SUNDAY MORNING.
.LONG TERM...
SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM.
WITH STRONG RIDGING OVER THE WESTERN CONUS...WISCONSIN WILL CONTINUE
TO GET ROUND AFTER ROUND OF ARCTIC AIR WITH CHANCES FOR LIGHT SNOW
THROUGH MOST OF NEXT WEEK. THE NEXT CLIPPER WORTH WATCHING WILL BE
SWINGING DOWN THROUGH THE UPPER MIDWEST SUNDAY MORNING. THERE
CONTINUES TO BE A LARGE DISCREPANCY BETWEEN THE GFS...ECMWF AND
CANADIAN MODELS ABOUT THE TRACK OF THE SURFACE LOW AND SUBSEQUENT
FRONTOGENESIS AND BAND OF MODERATE SNOWFALL. THE ECMWF AND CANADIAN
SUGGEST SOUTHERN WI WILL BE ON THE WARMER SIDE OF THE FRONT AND GET
ACCUMULATING SNOW. THE GFS HAS SOUTHERN WI ON THE COLD SIDE WITH THE
SNOW TO OUR SOUTH.
WENT WITH MODEL CONSENSUS FOR TEMPS IN THE EXTENDED. THEY SUGGEST
THAT A WIND CHILL ADVISORY WOULD BE NEEDED EACH NIGHT SUNDAY THROUGH
TUESDAY.
&&
.AVIATION/12Z TAFS/...PERIODS OF VERY LIGHT SNOW WILL AFFECT SRN WI
TODAY AND POSSIBLY LINGER INTO THE EVENING OVER FAR ERN WI. MVFR
CIGS AND VSBYS OF 2-6SM WILL OCCUR INTERMITTENTLY TODAY. BRISK AND
GUSTY NWLY WINDS WILL DEVELOP THIS AFTERNOON WITH THE PASSAGE OF THE
ARCTIC FRONT. THE BRISK WINDS WILL CONTINUE THROUGH THE NIGHT. AREAS
OF MVFR CIGS WILL ALSO CONTINUE THROUGH THE NIGHT.
&&
.MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 12Z FRI FOR THE
BRISK AND GUSTY NWLY WINDS AFTER THE COLD FROPA THIS AFTERNOON
THROUGH THURSDAY...AND FOR BRISK SWLY WINDS THAT DEVELOP THU NT AS
STRONG LOW PRESSURE MOVES EWD ACROSS SRN CANADA. THE STRONG PRESSURE
GRADIENT WITH THE LOW WILL LIKELY LEAD TO SWLY GALES ON FRI. HIGH
WAVES ARE POSSIBLE IN ICE FREE AREAS DURING THIS PERIOD.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO NOON CST THURSDAY
FOR WIZ046-047-056-057-062-063-067-068.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST THURSDAY
FOR WIZ051-052-058>060-064>066-069>072.
LM...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST FRIDAY
FOR LMZ643>646.
&&
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
THURSDAY THROUGH TUESDAY...MRCHazardous weather outlook, Jan 22, 4:51 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
451 AM CST WED JAN 22 2014
WIZ046-047-051-052-056>060-062>072-231100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
451 AM CST WED JAN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
ANOTHER ARCTIC FRONT WILL BRING VERY COLD TEMPERATURES AND
BITTERLY COLD WIND CHILL TEMPERATURES TO THE REGION TONIGHT. A
WIND CHILL ADVISORY IS IN EFFECT TONIGHT THROUGH THURSDAY MORNING.
WINDS GUSTING UP TO 30 MPH WILL CAUSE SOME BLOWING AND DRIFTING
SNOW THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
VERY COLD AIR WILL REMAIN ENTRENCHED OVER SOUTHERN WISCONSIN
THURSDAY INTO FRIDAY MORNING. ANOTHER WIND CHILL ADVISORY IS
LIKELY FOR THURSDAY NIGHT AND FRIDAY MORNING. AFTER TEMPERATURES
WARM A BIT EARLY IN THE WEEKEND...ARCTIC AIR AND THE POTENTIAL FOR
WIND CHILL ADVISORIES RETURN FOR SUNDAY NIGHT INTO MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ643>646-231100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
451 AM CST WED JAN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ANOTHER ARCTIC FRONT WILL SWEEP ACROSS LAKE MICHIGAN LATE THIS
AFTERNOON WITH BRISK NORTHWEST WINDS IN ITS WAKE. A SMALL CRAFT
ADVISORY IS IN EFFECT STARTING AT 3 PM. HEAVY FREEZING SPRAY AND
HIGH WAVES ARE POSSIBLE IN ICE FREE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BRISK NORTHWEST WINDS AND HIGH WAVES IN ICE FREE AREAS WILL
CONTINUE THROUGH THURSDAY BUT BACK SOUTHWEST THURSDAY NIGHT AS
STRONG LOW PRESSURE MOVES EAST ACROSS SOUTHERN CANADA.
SOUTHWESTERLY GALES ARE THEN EXPECTED ON FRIDAY WITH A GALE
WARNING LIKELY. ANOTHER ARCTIC FRONT WILL CONTINUE THE BRISK WINDS
AND THE POTENTIAL FOR HIGH WAVES AS THE WINDS VEER NORTHWEST FOR
FRIDAY NIGHT AND SATURDAY. AN ACTIVE PERIOD OF FRONTAL PASSAGES
WILL CONTINUE INTO NEXT WEEK WITH CONTINUED BRISK WINDS AT TIMES.
MG
WWW.WEATHER.GOV/MKX
Cold/Wind Chill, Rock
- When
- January 22, 5:00 AM CST to 8:00 AM CST
- Where
- Rock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Two cars of a 100-car grain train derailed in downtown Janesville about 5:30 am. A railroad switch malfunctioned due to the cold temperatures, which ranged from zero to 5 degrees Fahrenheit during the early morning hours. The two cars remained upright and were put back on the tracks. Court Street at the Five Points intersection was closed for about 2 hours.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Pennsylvania, January 22, 20144 deaths · 13 events
- Winter Weather in Indiana, January 22, 20141 death · 1 event
- Extreme Cold in Minnesota, January 22 to 23, 201442 events
- Cold in Nebraska, January 22 to 23, 201429 events
- Extreme Cold in North Dakota, January 22 to 23, 201428 events
- Extreme Cold in Minnesota, January 22 to 23, 201424 events
- Extreme Cold and Cold in Iowa, January 22 to 24, 201424 events
- Cold in New Jersey, January 22, 201421 events
- Blizzard in North Dakota, January 22, 201418 events
- Extreme Cold in North Dakota, January 22 to 23, 201418 events
- Blizzard in Minnesota, January 22, 201417 events
- Extreme Cold in Minnesota, January 22 to 23, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492462.